Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

June 24, 2021Washington County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jun 24, 2021, 2:17 PM MDT for Washington County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2021, 2:17 PM MDT (20:17 UTC)
Expired
Jun 24, 2021, 3:00 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO

County Washington County, CO

The radar

The Denver radar (KFTG), 91 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2028 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WWUS85 KBOU 242017
SPSBOU

Special Weather Statement
National Weather Service Denver CO
217 PM MDT Thu Jun 24 2021
 
COZ049-242100-
Washington County CO-
217 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON COUNTY
UNTIL 300 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Last Chance, or 26 miles north of Limon, moving
northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Woodlin School, Last Chance and Lindon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3959 10331 3959 10371 3975 10371 3988 10344
TIME...MOT...LOC 2016Z 252DEG 18KT 3965 10366 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jun 24, 11:49 AM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 24, 11:49 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1149 AM MDT Thu Jun 24 2021

.UPDATE...
Issued at 1130 AM MDT Thu Jun 24 2021

There is still a small area of light rains showers over the
northeastern plains pushing northeasterly. There is quite a bit
heating over the southern CWA with mostly sunny skies right now.
There is convecting cloudiness developing over the mountains and
foothills. The temperature are DIA now is 17 degrees F cooler
than it was yesterday at this time. This morning's 12Z DNR
sounding indicated that the freezing level was about 1500 feet
lower than yesterdasy's 12Z sounding. The precipitable water is
also up 0.50 inch from 24 hours ago. The scattered convective
coverage looks good in the current grids. Will make some timing
adjustment to it. I will also lower the high temperatures a bit
based on current real data. Some of the storms could get to severe
limited, mainly over the eastern half of the plains and after 4
PM MDT. Hail and wind will be the potential issues.

&&

.SHORT TERM...(Today and tonight)
Issued at 415 AM MDT Thu Jun 24 2021

Water vapor shows a stream of mid to high level moisture over
central and eastern Colorado with a dry intrusion in western
Colorado. This moisture, along with weak lift ahead of the dry
intrusion, is responsible for producing showers and a couple
lightning strikes across our CWA this morning. Most of the
precipitation that reached the surface did so in the mountains as
the plains had a dry low level airmass that was evaporating much
of the rain as it fell. A mention of showers was added to the
forecast over the I-25 corridor this morning as the mid to upper
level moisture plume remains over that area. Downslope winds have
been rather strong over the I-25 corridor and northeastern plains
with gusts reaching 40 mph at DIA. These winds should eventually
weaken this morning as lee cyclogenesis develops over southeastern
Colorado.

The dry intrusion currently over western Colorado should move over
our forecast area during the late morning and early afternoon. This
will result in clearing skies that will allow for moderate heating.
Highs will reach the mid to upper 80s across the plains and the
60s and 70s across the higher terrain. By the afternoon, a jet
streak aloft will move into Colorado with a left exit region
focused over our forecast area. This, along with upslope flow on
the north side of a developing cyclone over southeast Colorado,
will provide forcing for showers and thunderstorms to form. There
should be rather good coverage of showers and storms since there
will be slightly above normal moisture in place with precipitable
water values around 0.9 inches in Denver. There will be a non-zero
threat for severe weather but the chance will be rather low. The
shear will be enough to support sustained storms with 0-6 km bulk
shear in the 30-40 knot range but the instability will be
lacking. Models show mixed layer CAPE in the 300-700 mb range with
the highest values along and east of the Palmer Divide. Low level
moisture is on the lower side which is limiting the instability.
A couple storms over the far eastern plains could produce strong
to severe wind gusts due to a dry mixed layer but storms
shouldn't be strong enough for sever hail. Nonetheless, small
hail will be possible out of storms.

The mid to upper level forcing will stay over our area tonight
which will keep showers and storms going past midnight. These
storms should favor areas north of I-70 as a shortwave trough will
move towards the Colorado/Wyoming border. Low temperatures will
be near or slightly above normal with mostly cloudy skies.

.LONG TERM...(Friday through Wednesday)
Issued at 247 AM MDT Thu Jun 24 2021

A weak upper level trough along with a cool front will affect the
area on Fri.  The combination of these two features should bring a
round of showers and storms especially in the aftn and early
evening hours. MLCAPE is fcst to be in the 500-1000 j/kg range
with the highest values over the Palmer Divide. Thus can't rule
out a svr storm or two in this general area. Precipitable water
values will range from 0.5" to 0.8" over the higher terrain with
1" or more across the plains. Thus there will be some areas of
locally heavier rainfall. As fo highs, reading will drop back into
the 70s over nern CO.

Looking ahead to Sat, axis of upper level trough will exit the
region, in the morning hours, as another shot of cooler air moves
across. Could see lingering showers in the morning over the
higher terrain and portions of the plains. By aftn, best chc of
showers and storms will be over the higher terrain with much lower
chances across the plains. SBCAPE will only be around 500 j/kg
with precipitable water values remaining in the 0.5" to 0.8" range
over the higher terrain. So there will still be some threat of
locally heavier rainfall. Highs on Sat will mainly be in the lower
to mid 70's across nern CO.

On Sun, the flow aloft will be northerly with rather limited
instability.  Precipitable water values will begin to decrease as
well.  However, enough moisture will exist for sct aftn showers and
storms, especially over the higher terrain.  Highs over nern CO will
remain 10-12 degrees below normal.

For early next week, a large blocking high will be centered over
the Pacific Northwest as a an upper level trough is over the nrn
and cntrl High Plains. This will allow for north to northeast flow
in the mid levels from Mon into Tue. Overall instability both
days will be rather marginal. The ECMWF shows a disturbance moving
across ern CO on Mon which may bring a chc of showers and storms.
Over the higher terrain it looks drier. Highs will continue 10-12
degrees below normal over nern CO. Tue looks drier across the
entire area with highs still 5 to 10 degrees below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1140 AM MDT Thu Jun 24 2021

Models show east-southeasterlies this afternoon for DIA. Scattered
convection is a good bet from 21Z through most of the evening.
There could some -TSRA with ceilings in the BKN050-060 range as
well as a VRB20G35KT outflow winds.

&&

.HYDROLOGY...
Issued at 415 AM MDT Thu Jun 24 2021

Moderate lift along with slightly above normal moisture values
will produce scattered showers and thunderstorms over the burn
areas this afternoon and evening. The lack of substantial
instability will mean storms that develop won't be able to produce
very heavy rainfall rates. In addition, there will be decent
storm motion of around 20-30 mph so storms will not sit over the
same areas. Therefore, the flooding threat will be limited despite
the scattered storms and increased moisture.

There will be a higher threat for flash flooding in the Calwood
and Cameron Peak burn scars Friday afternoon. On Saturday, the
higher higher threat of flash flooding, may shift into the East
Troublesome and Williams Fork burn scars and across western areas
of Cameron Peak. For Sunday and Monday there will be a lower
threat of flash flooding.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE........RJK
SHORT TERM....Danielson
LONG TERM.....RPK
AVIATION......RJK
HYDROLOGY.....Danielson/RPK
Hazardous weather outlook, Jun 24, 10:58 AM MDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1058 AM MDT Thu Jun 24 2021

COZ030>051-251700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1058 AM MDT Thu Jun 24 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There is still batch of lingering showers over the northeastern
plains of the forecast area at this time. They are producing light
rain and should push northeastward out of the area by 1 PM.
Scattered showers and thunderstorms are expected to develop in
the mountains late this morning and spread eastward across the
plains this afternoon and evening. Some of the storms could
produce wind gusts up to 60 mph and one inch hail east of a line
from Sterling to Limon. There could be some limited flash
flooding through the afternoon hours over the burn areas in the
mountains and foothills due to moderate rainfall there. Some
showers and storms will linger into the overnight hours especially
across far northern Colorado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Cooler weather along with showers and thunderstorms is expected
Friday. A few severe storms will be possible over the Palmer
Divide and eastern plains with a threat of flash flooding in the
Calwood and Cameron Peak burn scars.

Saturday will remain cool with a good chance of showers and storms
mainly over the higher terrain. There will be a threat for flash
flooding in the East Troublesome and Williams Fork burn scars.

For Sunday and Monday there will be a chance of showers and storms
mainly in the afternoon with below normal temperatures. The
threat of flash flooding, in the burn scars, will be lower.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 24, 2:17 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
217 PM MDT Thu Jun 24 2021

COZ049-242100-
Washington County CO-
217 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON COUNTY
UNTIL 300 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Last Chance, or 26 miles north of Limon, moving
northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Woodlin School, Last Chance and Lindon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3959 10331 3959 10371 3975 10371 3988 10344
TIME...MOT...LOC 2016Z 252DEG 18KT 3965 10366

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:22 PM MDTSevere Thunderstorm WarningBOULincoln, Washington38 min
Jun 24, 3:34 PM MDTSpecial Weather StatementBOUElbert41 min
Jun 24, 4:02 PM MDTSevere Thunderstorm WarningBOULincoln, Washington43 min
Jun 24, 4:54 PM MDTSpecial Weather StatementBOULincoln51 min
Jun 24, 5:02 PM MDTSevere Thunderstorm WarningBOULincoln43 min
Jun 24, 5:46 PM MDTSpecial Weather StatementBOULincoln44 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.